Alert archive / Utah / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 9, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 20, 2002, 6:19 PM MDT for San Juan County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2002, 6:19 PM MDT (00:19 UTC)
- Expired
- Jul 20, 2002, 7:00 PM MDT
- In force
- 41 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County San Juan County, UT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 2199 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
153
WUUS55 KGJT 210019
SVRGJT
UTC037-210100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
619 PM MDT SAT JUL 20 2002
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SAN JUAN COUNTY IN SOUTHEAST UTAH
THIS INCLUDES THE CITIES OF...MONTICELLO...MONTEZUMA CREEK AND
BLANDING
* UNTIL 700 PM MDT
* AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 21 MILES NORTHWEST OF
MONTICELLO TO 12 MILES NORTHWEST OF BLUFF...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORMS WILL BE...
OVER BLANDING MUNICIPAL AIRPORT BY 630 PM MDT
OVER BLUFF BY 645 PM MDT
OVER MONTICELLO BY 700 PM MDT
THIS SEVERE THUNDERSTORM WILL PRODUCE WINDS IN EXCESS OF 60 MPH.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.
LAT...LON 3821 10975 3788 10968 3764 10964 3750 10972
3733 10992 3723 10927 3748 10915 3763 10909
3786 10911 3817 10918What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:39 PM MDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 20, 1:39 PM MDT, 4 hours 40 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 139 PM MDT SAT JUL 20 2002 SCATTERED THUNDERSTORMS FIRING OVER THE MOUNTAINS...ESPECIALLY THE SAN JUAN MTNS AND UNCOMPAHGRE PLATEAU WHERE THERE WERE BREAKS IN THIS MORNINGS CLOUDS. SCATTERED RAIN SHOWERS CONTINUING OVER MUCH OF THE REST OF THE CWFA. PCPN AMTS HAVE RANGED UP TO ABOUT .40 OF AN INCH AND EXPECT THIS RANGE TO HOLD FOR MOST LOCATIONS. STORMS HAVE BEEN MOVING NE AT 10-15 KTS IN GENERAL...THOUGH STORMS OVER THE SAN JUANS HAVE BEEN MOVING MORE SLOWLY...N-NE 5-10 MPH. EXPECT ISOLD HEAVY RAIN THIS AFTERNOON AND EVENING. WILL GO CATEGORICAL WITH MTNS POPS...AND HIGH SCATTERED TO LIKELY POPS FOR CENTRAL AND NORTHERN VALLEYS AS TWO WEAK SHORTWAVE TROUGHS WORK THRU THE AREA...ONE EAST OF THE FOUR CORNERS AND THE SECOND NW OF GJT. DRYING OVER GREAT BASIN WORKING SHOULD WORK INTO THE AREA TONIGHT. CONVECTION OVER UT APPEARS PREDOMINANTLY TERRAIN DRIVEN AND DIURNAL AND WAITING TO SEE IF TSTMS WILL SUSTAIN STRENGTH AWAY FROM THE MTNS AND AFFECT XTRM EASTERN UT PORTION OF THE CWFA. SUN AND MON SHOULD BE DRIER DAYS...AS MONSOON PLUME SHEARS TO THE NE...BUT SOME MOISTURE HANGS BACK OVER SW CO...SO WILL GO FOR HIGHER CHC OF TSTMS/SHRAS SUN AND SUN NGT. WITH SFC HIGH PROGGED TO TRAVEL JUST SE OF 4-CRNRS...SOME RETURN FLOW MAY HOLD MOISTURE OVER SW CO MON AND TUE...SO WILL HANG ON TO SLGTLY HIR POPS THERE. IN GENERAL TEMP GUIDANCE NUMBERS ARE REASONABLE. CJC EXTENDED...WED THROUGH SAT...HIGH PRESSURE RETURNS TO FOUR CORNERS CUTTING OFF THE SOUTHERLY FLOW. SOME MOISTURE WELL REMAIN TRAPPED PROVIDING A FEW LATE DAY MOUNTAIN SHOWERS AND THUNDERSTORMS. TEMPS WILL AGAIN MOVE SLIGHTLY ABOVE NORMAL. DJC/21 .GJT...NONE.
Nearby
Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.